Linking Dispersal and Immigration in Multidimensional Environments

Ryan A. Chisholm, Simon Asher Levin

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


Many problems in ecology require the estimation of rates of dispersal of individuals or propagules across physical boundaries. Such problems arise in invasion ecology, forest dynamics, and the neutral theory of biodiversity. In a forest plot, for example, one might ask what proportion of the seed rain originates from outside the plot. A recent study presented analytical approximations that relate the rate of immigration across a boundary to plot geometry and to the parameters of a dispersal kernel in one- and two-dimensional environments. In this study, we provide a more rigorous derivation of these expressions and we derive a more general expression that applies in environments of arbitrary dimension. We discuss potential applications of the one-, two-, and three-dimensional results to ecological problems.

Original languageEnglish (US)
Pages (from-to)1754-1763
Number of pages10
JournalBulletin of Mathematical Biology
Issue number8
StatePublished - Aug 2012

All Science Journal Classification (ASJC) codes

  • General Environmental Science
  • General Biochemistry, Genetics and Molecular Biology
  • General Neuroscience
  • General Agricultural and Biological Sciences
  • Pharmacology
  • Computational Theory and Mathematics
  • Immunology
  • General Mathematics


  • Dispersal
  • Immigration


Dive into the research topics of 'Linking Dispersal and Immigration in Multidimensional Environments'. Together they form a unique fingerprint.

Cite this